11172017Headline:

Philadelphia, Pennsylvania

HomePennsylvaniaPhiladelphia

Email Jamie Sheller
Jamie Sheller
Jamie Sheller
Attorney • (800) 883-2299

Risk of Serious Injury From Topical Anesthetics

Comments Off

Recently, the FDA issued a second warning that topical numbing agents have potential for causing serious side effects. Topical anesthetics may be used to lessen the pain from certain medical tests and cosmetic procedures. The latest warning came after a study on the use of lidocaine to lessen the discomfort of mammograms. The FDA remained concerned, even though no serious injuries were reported in that study. A toxic amount of the medication can enter the bloodstream under certain circumstances. The FDA is particularly concerned about the use of these topical anesthetics on large areas of skin and when the area of skin containing the anesthetic is covered. An earlier advisory in February 2007, about this subject, came after two young women died when they covered their legs with topical anesthetics and then wrapped them in plastic to numb their skin prior to laser hair removal. Both of the women had seizures and fell into a coma, before dying. Those two cases involved the drugs lidocaine and tetracaine. The FDA advises that if use of a topical anesthetic is necessary, the following steps should be taken: use as little anesthetic as possible, apply the anesthetic to the least amount of skin as possible, avoid broken or irritated skin, and avoid wrapping or heating the affected area.